[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 23.23.54.109. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 1974

Progressive Encephalopathy Due to Chronic Hydantoin Intoxication

Author Affiliations

Buckley, Wash
From the Rainier School, Buckley, Wash, and the Integrated Pediatric Residency Training Program, departments of pediatrics and medicine (neurology), University of Washington, Seattle. Dr. Bell is now a Major in the US Army Medical Corps, Fort Knox, Ky.

Am J Dis Child. 1974;128(1):27-34. doi:10.1001/archpedi.1974.02110260029006
Abstract

Ten patients receiving long-term hydantoin therapy had progressive neurological deterioration indistinguishable from a degenerative central nervous system disease. The deterioration abated in all cases and in six of the patients, restoration to pretherapy status subsequently occurred after discontinuation of the therapy. The patients exhibited not only the cerebellar signs of nystagmus and ataxia characteristic of hydantoin intoxication, but also variable manifestations of more diffuse encephalopathy, including impaired intellectual performance, bizarre behavior, increased seizure frequency, impaired speech, and electroencephalographic changes. This series extends the spectrum of hydantoin neurotoxicity to include neurologic and mental deterioration over many years and underscores the irreversibility and severe disability that may characterize this easily overlooked and entirely preventable disorder of therapy.

×